Low glucose, due to low cortisol? : I am low in... - PMRGCAuk

PMRGCAuk
11,445 members20,879 posts

Low glucose, due to low cortisol?

Pirnilla
Pirnilla

I am low in Pred tapering between 1.25/0.625. My bloods are fine, taking them once a month, but my GP is concerned with the low level of glucose in my blood. Could it be due to low adrenal function? Anybody who knows anything about this?

Often you tend to have high glucose due to long Pred treatment...

16 Replies
oldestnewest

Hello. By what test exactly did your doc decide your blood sugar was too low? What kind of diet are you on?

Pirnilla
Pirnilla in reply to SnazzyD

It was from a series of glucose blood test. I am on a diet with low sugar and low fast carbs. It is not a kind of extreme diet, more like a personal wish to keep the carbs down.

SnazzyD
SnazzyD in reply to Pirnilla

Were the spot check glucose readings done at the same times relative to food intake or day?

Pirnilla
Pirnilla in reply to SnazzyD

I have done both fasting test and after breakfast. Seems like fasting test was more normal and the other was a bit low, but not so extremely low.

Do you know your readings? It would be useful to find out if you do not know. Do you have diabetes as the medication can cause low blood sugar particularly if you are on insulin? If you do not have diabetes hypoglycaemia can be a forerunner. You could try eating fast acting carbs to push it up. Have you been missing meals or been exercising more than usual? Has your doctor given you any tablets? Have you had any symptoms such as dizziness, palpitations, nervousness......??

Pirnilla
Pirnilla in reply to piglette

This was a test taken after breakfast and it was 3.3 mmol/litre. I don’t know if you have the same way of measuring.

I don’t have diabetes or any other medication. I have always had bit swings in blood sugar but this is the firat time that my bloods have been a bit low. Not dangerously low but still a bit strange.

piglette
piglette in reply to Pirnilla

If your doctor has not given any medication or any advice I assume he is not too worried.

Pirnilla
Pirnilla in reply to piglette

No, I guess not.

Hidden
HiddenModerator in reply to Pirnilla

Just keep an eye out for symptoms of nondiabetic hypoglycemia... My sister and her daughter are terrible if they need food.

"What are the signs and symptoms of non-diabetic hypoglycemia?

Blurred vision or changes in vision.

Dizziness, lightheadedness, or shakiness.

Fatigue and weakness.

Fast or pounding heartbeat.

Sweating more than usual.

Headache.

Nausea or hunger.

Anxiety, Irritability, or confusion."

drugs.com/cg/non-diabetic-h...

Otherwise I wouldn't worry too much unless it's a trend.

It helps to know the glucose / blood sugar tests and results , did the GP also check any other things like Electrolytes / Iron / Folic Acid and B Vitamins as well?

Was the glucose result a one off which could have been affected by when it was taken or fasting?

Do you take Vitamin D ?

The added Fatigue and reduced Carbs may mean you need an increase in Calories and Slow Carbs or Low G.I carbs for a short time. Even things like Winter weather and extra Energy needs from activity in cold or heat can increase your personal needs for many different nutrients at this time of year. You may not be on a extreme diet but it may have become too small for your individual needs at the moment.

Pirnilla
Pirnilla in reply to Blearyeyed

We did both fasting test and after breakfast. It was the test after breakfast that was a bit low. I don’t take d-vitamins. There were no other tests done right now. I will take another test next month.

PMRpro
PMRproAmbassador in reply to Pirnilla

What was breakfast?

Pirnilla
Pirnilla in reply to PMRpro

Just porrage on oat and coffee.

PMRpro
PMRproAmbassador

Low blood sugar is found in secondary adrenal insufficiency which is what we may develop when getting to lower levels of pred. Has the GP not done a synacthen test to assess the potential for adequate adrenal function? You can get really meaningful results below about 3mg/day pred.

Pirnilla
Pirnilla in reply to PMRpro

I don’t even think that my GP connects this issue with my long term treatment of Pred. I had a synacthen test in octobre but I was higher in dose then. It was normal.

PMRpro
PMRproAmbassador in reply to Pirnilla

Shouldn't be a big problem then but maybe you are reducing faster than your body can manage?

You may also like...